Alert archive / Pennsylvania / Flash Flood Watches in 2019
Flash Flood Watch 13, NWS State College, PA
NWS State College, PA issued this flash flood watch at Jul 7, 2019, 12:01 PM EDT for 23 counties in Pennsylvania. It took effect at Jul 7, 2019, 2:00 PM EDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2019, 12:01 PM EDT (16:01 UTC)
- In effect from
- Jul 7, 2019, 2:00 PM EDT
- Expired
- Jul 8, 2019, 10:00 AM EDT
- In force
- 20 hr
- Issued by
- NWS State College, PA
- Flood severity
- None
All 23 counties
Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Centre County, PA, Clearfield County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lebanon County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Union County, PA, York County, PA
The radar
The State College radar (KCCX), 68 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421 WGUS61 KCTP 071601 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service State College PA 1201 PM EDT Sun Jul 7 2019 ...Localized torrential rain and flash flooding possible from thunderstorms this afternoon into the evening hours across the Laurel Highlands and portions of South Central Pennsylvania... PAZ017>019-024>028-033>036-056-063>065-080015- /O.NEW.KCTP.FF.A.0013.190707T1800Z-190708T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clearfield-Northern Centre-Southern Centre-Cambria-Blair- Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Perry- Cumberland-Adams-York- Including the cities of DuBois, Clearfield, Philipsburg, State College, Johnstown, Altoona, Huntingdon, Mount Union, Lewistown, Mifflintown, Somerset, Bedford, McConnellsburg, Chambersburg, Newport, Carlisle, Gettysburg, and York 1201 PM EDT Sun Jul 7 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... The National Weather Service in State College has issued a * Flash Flood Watch for a portion of central Pennsylvania, including the following areas, Adams, Bedford, Blair, Cambria, Clearfield, Cumberland, Franklin, Fulton, Huntingdon, Juniata, Mifflin, Northern Centre, Perry, Somerset, Southern Centre, and York. * Through late tonight * Heavy rain falling at the rate of over 2 inches in less than one hour. Low lying areas and streams most prone to flash flooding will be in locations where the ground is nearly saturated from heavy rain over the past few days. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/safety/flood. && $$ CR
5 follow-up statements
262 WGUS61 KCTP 072333 FFACTP Flood Watch National Weather Service State College PA 733 PM EDT Sun Jul 7 2019 ...Localized torrential rain and flash flooding possible from thunderstorms this evening into the early overnight across the Laurel Highlands and portions of south-central Pennsylvania... PAZ017>019-024>028-033>036-056-063>065-080600- /O.CON.KCTP.FF.A.0013.000000T0000Z-190708T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clearfield-Northern Centre-Southern Centre-Cambria-Blair- Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Perry- Cumberland-Adams-York- Including the cities of DuBois, Clearfield, Philipsburg, State College, Johnstown, Altoona, Huntingdon, Mount Union, Lewistown, Mifflintown, Somerset, Bedford, McConnellsburg, Chambersburg, Newport, Carlisle, Gettysburg, and York 733 PM EDT Sun Jul 7 2019 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY... The Flash Flood Watch continues for * A portion of central Pennsylvania, including the following areas, Adams, Bedford, Blair, Cambria, Clearfield, Cumberland, Franklin, Fulton, Huntingdon, Juniata, Mifflin, Northern Centre, Perry, Somerset, Southern Centre, and York. * Until 2 AM EDT Monday * Heavy rain falling at the rate of over 2 inches in less than one hour. Low lying areas and streams most prone to flash flooding will be in locations where the ground is nearly saturated from heavy rain over the past few days. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/safety/flood. && $$ CJE/JMC
735 WGUS61 KCTP 080216 FFACTP Flood Watch National Weather Service State College PA 1016 PM EDT Sun Jul 7 2019 ...Localized flash flooding remains possible through the early overnight across portions of south-central Pennsylvania... PAZ017>019-024-025-033-080330- /O.CAN.KCTP.FF.A.0013.000000T0000Z-190708T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Somerset- Including the cities of DuBois, Clearfield, Philipsburg, State College, Johnstown, Altoona, and Somerset 1016 PM EDT Sun Jul 7 2019 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of central Pennsylvania has been cancelled. There were isolated reports of flash flooding across the area, but the rain has largely subsided and shifted to the southeast. $$ PAZ026>028-034>036-056-063>065-080600- /O.CON.KCTP.FF.A.0013.000000T0000Z-190708T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Perry- Cumberland-Adams-York- Including the cities of Huntingdon, Mount Union, Lewistown, Mifflintown, Bedford, McConnellsburg, Chambersburg, Newport, Carlisle, Gettysburg, and York 1016 PM EDT Sun Jul 7 2019 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY... The Flash Flood Watch continues for * A portion of central Pennsylvania, including the following areas, Adams, Bedford, Cumberland, Franklin, Fulton, Huntingdon, Juniata, Mifflin, Perry, and York. * Until 2 AM EDT Monday * Heavy rain falling at the rate of over 2 inches in less than one hour. Low lying areas and streams most prone to flash flooding will be in locations where the ground is nearly saturated from heavy rain over the past few days. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/safety/flood. && $$ CJE
787 WGUS61 KCTP 080411 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service State College PA 1211 AM EDT Mon Jul 8 2019 .Localized flash flooding remains possible through the morning over much of central Pennsylvania along and south of I-80. PAZ049>053-057>059-081215- /O.EXB.KCTP.FF.A.0013.000000T0000Z-190708T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Union-Snyder-Montour-Northumberland-Columbia-Dauphin-Schuylkill- Lebanon- Including the cities of Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Harrisburg, Hershey, Pottsville, and Lebanon 1211 AM EDT Mon Jul 8 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 AM EDT THIS MORNING... The National Weather Service in State College has expanded the * Flash Flood Watch to include a portion of central Pennsylvania, including the following areas, Columbia, Dauphin, Lebanon, Montour, Northumberland, Schuylkill, Snyder, and Union. * Until 10 AM EDT this morning * Multiple showers and thunderstorms are expected to last all night over much of the watch area. These storms could produce heavy rain at the rate of more than an inch per hour. Areas where the ground is nearly saturated from heavy rain over the past few days are most at risk for flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/safety/flood. && $$ PAZ026>028-034>036-056-063>065-081215- /O.EXT.KCTP.FF.A.0013.000000T0000Z-190708T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Perry- Cumberland-Adams-York- Including the cities of Huntingdon, Mount Union, Lewistown, Mifflintown, Bedford, McConnellsburg, Chambersburg, Newport, Carlisle, Gettysburg, and York 1211 AM EDT Mon Jul 8 2019 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 10 AM EDT THIS MORNING... The Flash Flood Watch is now in effect for * A portion of central Pennsylvania, including the following areas, Adams, Bedford, Cumberland, Franklin, Fulton, Huntingdon, Juniata, Mifflin, Perry, and York. * Until 10 AM EDT this morning * Multiple showers and thunderstorms are expected to last all night over much of the watch area. These storms could produce heavy rain at the rate of more than an inch per hour. Areas where the ground is nearly saturated from heavy rain over the past few days are most at risk for flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/safety/flood. && $$
632 WGUS61 KCTP 081135 FFACTP Flood Watch National Weather Service State College PA 735 AM EDT Mon Jul 8 2019 .Localized flash flooding remains possible through the morning over much of central Pennsylvania along and south of I-80. PAZ026>028-034>036-049>053-056>059-063>065-081400- /O.CON.KCTP.FF.A.0013.000000T0000Z-190708T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Union-Snyder- Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York- Including the cities of Huntingdon, Mount Union, Lewistown, Mifflintown, Bedford, McConnellsburg, Chambersburg, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, and York 735 AM EDT Mon Jul 8 2019 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... The Flash Flood Watch continues for * A portion of central Pennsylvania, including the following areas, Adams, Bedford, Columbia, Cumberland, Dauphin, Franklin, Fulton, Huntingdon, Juniata, Lebanon, Mifflin, Montour, Northumberland, Perry, Schuylkill, Snyder, Union, and York. * Until 10 AM EDT this morning * Clusters of heavy showers remain across eastern sections of central Pennsylvania this morning. While the showers will slowly taper off later this morning, the showers could still produce heavy rain at the rate of more than an inch per hour. Areas where the ground is nearly saturated from heavy rain over the past few days are most at risk for flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/safety/flood. && $$ Martin
702 WGUS61 KCTP 081349 FFACTP Flood Watch National Weather Service State College PA 949 AM EDT Mon Jul 8 2019 .The threat of heavy rain has ended. PAZ026>028-034>036-049>053-056>059-063>065-081500- /O.EXP.KCTP.FF.A.0013.000000T0000Z-190708T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Union-Snyder- Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York- Including the cities of Huntingdon, Mount Union, Lewistown, Mifflintown, Bedford, McConnellsburg, Chambersburg, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, and York 949 AM EDT Mon Jul 8 2019 ...FLASH FLOOD WATCH WILL EXPIRE AT 10 AM EDT THIS MORNING... The Flash Flood Watch for a portion of central Pennsylvania will expire at 10 AM EDT this morning. The threat of widespread heavy showers and thunderstorms has ended. While an isolated heavy downpour will still be possible, widespread heavy rain is not expected. $$ Martin
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Jul 7, 8:06 AM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jul 7, 8:06 AM EDT, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service State College PA 806 AM EDT Sun Jul 7 2019 .SYNOPSIS... Drier air will slowly work southward through PA over the next two days as high pressure builds down from the north. However, scattered showers and thunderstorms and muggy air are still expected across the southern half of the state today and tonight, and along the MD border on Monday. Tuesday and Wednesday look dry for everyone with very comfortable humidity under high pressure. The humidity rises for Thursday, then a cold front will push through by Friday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Fog is now widespread but not dense as multiple layers of clouds drift overhead. Only a few specks on radar in the northern mtns, moving south. Cluster of storms which was hanging over ern LE is finally moving on-shore, but may not make it into PA. Still expect some more weak showers to develop in the Laurels and srn mtns this morning before the heating helps pop many more. Sfc pressure is lowest over WV and a weak front is likely just to the south of the state bridging over to the eastern side of the Appalachians, but the dry air is well to the north - well to our north. Dewpoint has come down slightly in wrn NY, but not below 60 until you get into/north of the Finger Lakes. The juicy 70F dewpoints in the southern half of the area will last all day. WPC MRGL risk of excessive rainfall seems well- placed over our srn tier, as that area is very wet, and numerous SHRA/TSRA should develop later. Good deep-layer shear may also allow for some gustier winds in some of these slowly-moving storms. Will mention in the HWO for the srn few counties. Temps will only rise 10-15F today due to the fog and low clouds having to burn off first, and the weak cold advection. Temps should not be too far from normals. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... Drier air will struggle to slip into the central mtns tonight as a fairly significant short wave trough rolls in from the west. The tough/front to our south will still supply a feed of moisture for additional showers/storms. Clearing/drying across the north will help temps dip into the m50s. Dewpoints remain in the m-u60s along the MD border tonight but may inch downward a deg or two through the night. Clouds and more fog are expected tonight in the south. Temps will stop falling in the u60s and near 70F. Mixing on Monday will help take some of the humidity out of the southern half of the state, but the dewpoints will likely stay in the 60s. Storms on-going at the start of the day Monday will likely continue for the morning, but could go away for the aftn as the trough finishes pushing to the east and NVA/subsidence kick in. Maxes on Monday will be in the u70s and l80s for most, just a deg or two cooler than today as the cold advection knocks the top of mixed layer temps down a deg or two C from today. The dry air finally wins on Monday night. Clearing and light wind will allow temps to get near 50F in the northern mtns and near 60F in the srn half. Temps will near the dewpoints again, so there could be fog, esp in the river valleys of the north. But, the dropping dewpoints will make it a little difficult for fog to form. The more humid air in the south may also lead to fog. Will just mention patchy fog for now. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Fairly dry weather will dominate for Tuesday and Wednesday. Then, an increase in moisture occurs in advance of a cold front which should pass through sometime on Thursday or Thursday night. So, other than Wed PM thru Thurs PM, the forecast in the extended is a dry one. Could not rule out a pop-up shower or two in the latter part of the period, though. Med range mdls do hint at the approach of a system of tropical origin late next weekend, though. By the pricking of my thumbs... && .AVIATION /12Z SUNDAY THROUGH THURSDAY/... AM vis/cig restrictions improve to VFR by 14Z. Diurnal heating combined with humid airmass should allow scattered t-storms to develop near wavy frontal zone across the southwest 1/2 of the airspace through the afternoon/early evening. Widely scattered showers are forecast to spread eastward across the central and eastern airfields tonight into early Monday morning. Outside of brief local MVFR/IFR in heavy downpours, expect prevailing VFR into tonight. Model guidance generally agrees in lowering cig trends with MVFR to IFR possible 06-12Z Monday. .Outlook... Mon...Isolated PM showers t-storms possible mainly srn 3/4. Tue...No sig wx. Wed...Isolated PM t-storms possible NW 1/3. Thu...Showers/t-storms likely with next frontal system. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Dangelo SHORT TERM...Dangelo LONG TERM...Dangelo AVIATION...Steinbugl
Hazardous weather outlook, Jul 7, 6:14 AM EDT, 5 hours 47 minutes before
Hazardous Weather Outlook National Weather Service State College PA 614 AM EDT Sun Jul 7 2019 PAZ004>006-010>012-017>019-027-028-037-041-042-045-046-049>053- 056>059-066-081015- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Mifflin-Juniata-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Lancaster- 614 AM EDT Sun Jul 7 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ024>026-033>036-063>065-081015- Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin-Cumberland- Adams-York- 614 AM EDT Sun Jul 7 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Slow-moving thunderstorms today could make very heavy rainfall and gusty winds. The rain could be heavy enough to cause isolated minor flooding problems. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 7, 8:41 AM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
841 AM EDT SUN JUL 07 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG DILLSBURG 40.11N 77.03W
07/02/2019 YORK PA PUBLIC
MULTIPLE TREES DOWN IN DILLSBURG
&&
EVENT NUMBER CTP1901530
TRAVISLocal storm report, Jul 7, 10:12 AM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1012 AM EDT SUN JUL 07 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG KEATING 41.26N 77.92W
07/06/2019 CLINTON PA PEMA
*** 1 FATAL, 2 INJ *** THREE KAYAKERS ON THE WEST
BRANCH OF THE SUSQUEHANNA RIVER PULLED ASHORE WHEN THE
WEATHER WORSENED. ON SHORE, A TREE FELL ON THEM. TWO OF
THE KAYAKERS WERE TRANSPORTED TO THE HOSPITAL WITH
UNKNOWN INJURIES. THE THIRD PERSON WAS A FATALITY.
&&
EVENT NUMBER CTP1901531
TRAVISLocal storm report, Jul 7, 10:16 AM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1016 AM EDT SUN JUL 07 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM FLASH FLOOD LINDEN 41.23N 77.14W
07/06/2019 LYCOMING PA PUBLIC
STREAMS OUT OF THEIR BANKS AND WATER RUNNING OVER
HULINGS ROAD.
&&
EVENT NUMBER CTP1901532
TRAVISThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:30 PM EDT | Areal Flood Advisory | CTP | Cambria, Somerset | 2 hr |
| Jul 7, 3:52 PM EDT | Areal Flood Advisory | CTP | Clearfield | 113 min |
| Jul 7, 4:40 PM EDT | Flash Flood Warning | CTP | Cambria, Somerset | 3 hr |
| Jul 7, 4:50 PM EDT | Areal Flood Advisory | CTP | Centre, Clearfield | 3 hr |
| Jul 7, 5:07 PM EDT | Areal Flood Advisory | CTP | Bedford, Blair | 3 hr |
| Jul 7, 5:58 PM EDT | Areal Flood Advisory | CTP | Bedford, Somerset | 3 hr |
| Jul 7, 6:35 PM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
| Jul 7, 6:43 PM EDT | Areal Flood Advisory | CTP | Bedford, Fulton | 3 hr |
| Jul 7, 6:54 PM EDT | Flash Flood Warning | CTP | Bedford | 3 hr |
| Jul 7, 7:08 PM EDT | Flash Flood Warning | CTP | Somerset | 3 hr |
| Jul 7, 7:09 PM EDT | Areal Flood Advisory | CTP | Adams, Franklin, York | 3 hr |
Nearby
Flash Flood Watches in Pennsylvania, 2019Every flash flood watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.